Alert archive / Maine / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Caribou, ME

July 17, 2013Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 17, 2013, 6:01 PM EDT for Aroostook County, Maine. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2013, 6:01 PM EDT (22:01 UTC)
Expired
Jul 17, 2013, 9:00 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 107 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:00 PM EDTFLASH FLOOD1 Ssw Caribou, MESEVERAL INCHES OF WATER RUNNING OVER YORK STREET NEAR CARIBOU. CULVERT APPEARS TO HAVE PARTIALLY WASHED OUT. REPORT AND PHOTO VIA FACEBOOK.
Jul 17, 7:00 PM EDTFLASH FLOOD3 Nne Caribou, ME5 INCH BOULDERS RUNNING ACROSS POWERS ROAD AND STREAMS RUNNING AT BANK FULL.
Jul 17, 7:19 PM EDTFLASH FLOOD1 Nnw Caribou, ME3.30 INCHES OF RAIN IN JUST UNDER TWO HOURS AND IT IS STILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WGUS51 KCAR 172201
FFWCAR
MEC003-180100-
/O.NEW.KCAR.FF.W.0009.130717T2201Z-130718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
601 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...VAN BUREN...PRESQUE ISLE...FORT
  FAIRFIELD...CARIBOU...

* UNTIL 900 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  1.31 
INCHES OF RAIN HAS FALLEN AT THE CARIBOU AIRPORT SINCE 515 PM WITH 
ADDITIONAL HEAVY RAIN LIKELY THROUGH 630 PM.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STOCKHOLM
  AND GUERETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4718 6793 4714 6788 4661 6777 4660 6820
      4721 6838

$$

OKULSKI
3 follow-up statements
370 
WGUS71 KCAR 172214
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
614 PM EDT WED JUL 17 2013

MEC003-180100-
/O.CON.KCAR.FF.W.0009.000000T0000Z-130718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
614 PM EDT WED JUL 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR EAST
CENTRAL AROOSTOOK COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  MORE THAN TWO INCHES OF RAIN HAS FALLEN AT THE CARIBOU 
AIRPORT SINCE 515 PM.    

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN BUREN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR NORTHERN MAINE.

&&

LAT...LON 4718 6793 4714 6788 4661 6777 4660 6820
      4721 6838

$$
380 
WGUS71 KCAR 172314
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
714 PM EDT WED JUL 17 2013

MEC003-180100-
/O.CON.KCAR.FF.W.0009.000000T0000Z-130718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
714 PM EDT WED JUL 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR EAST
CENTRAL AROOSTOOK COUNTY...

AT 712 PM EDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED 
OVER THE WARNED AREA.  OVER THREE INCHES OF RAIN HAS FALLEN IN THE 
CARIBOU AREA IN THE PAST TWO HOURS.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN BUREN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR NORTHERN MAINE.

&&

LAT...LON 4718 6793 4714 6788 4661 6777 4660 6820
      4721 6838

$$
263 
WGUS71 KCAR 180055
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
855 PM EDT WED JUL 17 2013

MEC003-180105-
/O.EXP.KCAR.FF.W.0009.000000T0000Z-130718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
855 PM EDT WED JUL 17 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM EDT FOR EAST CENTRAL
AROOSTOOK COUNTY...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4718 6793 4714 6788 4661 6777 4660 6820
      4721 6838

$$

BLOOMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:50 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 17, 5:50 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
550 PM EDT WED JUL 17 2013

.SYNOPSIS...
A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST THIS EVENING AND
CROSSES THE STATE TONIGHT. HIGH PRESSURE BUILDS BACK ACROSS THE
REGION THURSDAY AHEAD OF ANOTHER STRONG COLD FRONT FOR LATE FRIDAY
NIGHT INTO SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE 1750 EDT: HAVE ADJUSTED POP...WEATHER GRIDS.

THE COLD FRONT WILL CROSS NORTHERN ZONES THIS EVENING WITH SEVERE
THUNDERSTORMS. THE PRIMARY THREATS ARE WIND AND HEAVY RAIN THAT
COULD PRODUCE URBAN AND SMALL STREAM HYDRO ISSUES. THE HYDRO
ISSUES ARE MOST LIKELY IN AROOSTOOK COUNTY WHERE THE STRONGEST
STORMS AND PWATS ARE FORECAST. THERE IS AN OUTSIDE RISK OF A
TORNADO IN NORTHERN AROOSTOOK AS THE COLD FRONT DRAWS CLOSER LATE
THIS AFTERNOON. A LINE HAS ALREADY FORMED IN QUEBEC. THIS LINE WILL
PROPAGATE TO THE SAINT JOHN VALLEY EARLY THIS EVENING AND MOVE
RAPIDLY ACROSS NORTHERN MAINE THIS EVENING...BEFORE WEAKENING AS
IT REACHES INTERIOR DOWN EAST AREAS LATER THIS EVENING AND
ENCOUNTERS THE MARINE LAYER THAT HAS KEPT TEMPERATURES IN THE 70S
IN PORTIONS OF HANCOCK AND WASHINGTON COUNTIES TODAY. THE STORMS
ON THIS LINE COULD GENERATE QUITE A BIT OF WIND DAMAGE AS THEY
MOVE SOUTHWARD THIS EVENING.

CLOUDINESS WITH THE FRONT AND HIGH DEW POINTS WILL PRODUCE A WARM
AND HUMID NIGHT WITH LOWS IN THE MID TO UPPER 60S. THE FRONT WILL
LEAVE THE FORECAST AREA BY LATE TONIGHT AND SET THE REGION UP FOR
A DECENT THURSDAY WITH HIGHS IN THE UPPER 80S FOR BANGOR AND DOWN
EAST. UPPER 70S TO NEAR 80 ARE FORECAST IN NORTHERN ZONES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A WARM FRONT IS EXPECTED TO MOVE NORTHWARD ACROSS THE STATE AT
THE BEGINNING OF THIS PERIOD. A COLD FRONT WILL THEN APPROACH FROM
THE WEST FRIDAY NIGHT AND MOVE THROUGH THE STATE SATURDAY. THIS
WILL RESULT IN SHOWERS AND POSSIBLE THUNDER DURING THE DAY
SATURDAY. WILL BLEND THE NAM12..GFS40..SREF..GEM AND ECMWF FOR
POPS AND QPF. TEMPERATURE GRIDS INITIALIZED WITH MOSG25 WILL
ADJUST MAXIMUM AND MINIMUM TEMPERATURE GRIDS 3 TO 4 DEGREES HIGHER
TO CORRECT LOW BIAS. FOR DEW POINT WILL BLEND THE GEM AND ECMWF.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE PERIOD WILL BEGIN WITH A UPPER LEVEL TROUGH AND SURFACE COLD
FRONT MOVING SOUTH AND EAST THROUGH THE REGION WITH BEST CHANCES
ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA. AS THIS
TROUGH MOVES EAST A SURFACE HIGH WILL BEGIN BUILDING EAST. THIS
WILL USHER IN COOLER AND DRIER CONDITIONS INTO THE REGION BY EARLY
NEXT WEEK. AS WE MOVE INTO MID WEEK EXPECTING THE SURFACE HIGH TO
PROGRESS EAST AND MAINE WILL BEGIN TO RECEIVE RETURN FLOW AROUND
THE SURFACE HIGH. ANOTHER TROUGH AND SURFACE LOW WILL PROGRESS
EAST WITH GENERAL MODEL AGREEMENT. THIS WILL BEGIN TO INCREASE
CHANCES OF SHOWERS AT THE END OF THE PERIOD. HIGHS WILL BE NEAR
NORMAL AND LOWS GENERALLY BELOW NORMAL FOR MOST OF PERIOD.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: LIFR IN SEVERE THUNDERSTORMS THIS EVENING FROM HUL
NORTHWARD. TOPS COULD REACH FL400 WITH HAIL AND GUSTS OVER 60 MPH
POSSIBLE WITH SEVERE STORMS. TOWARDS BGR AND BHB...THUNDERSTORMS
ARE NOT EXPECTED TO BE AS SEVERE...BUT A MARINE LAYER MAY PRODUCE
IFR VIS AND CIG TONIGHT. IFR VIS IN FOG MAY OCCUR NORTH OF HUL
AFTER THE THUNDERSTORMS AND BEFORE THE COLD FRONT ARRIVES LATER IN
THE NIGHT TO CLEAR THINGS OUT. ALL AREAS WILL BE VFR THURSDAY.

SHORT TERM: EXPECT VFR CONDITIONS FRIDAY AND IFR/MVFR CONDITIONS
SATURDAY AS A COLD FRONT MOVES.

&&

.MARINE...
NEAR TERM:
SEAS WILL PICK UP TOWARDS 3 FT THIS EVENING IN A SOUTH SWELL AHEAD
OF A COLD FRONT. FOG IS EXPECTED TO DEVELOP TONIGHT OVER THE
WATERS BUT DISSIPATE THURSDAY AM. CONTINUE TO ADJUST MODEL WINDS
DOWN OVER THE VERY STABLE WATERS.

SHORT TERM:
HAVE BLENDED THE NAM12 AND GFS40 FOR WINDS. WILL
ADJUST MODEL BLEND NUMBERS 20 PERCENT LOWER TO ADJUST FOR EXPECTED
HIGH BIAS DUE TO BOUNDARY LAYER CONDITIONS OVER COLD SEA SURFACE
TEMPERATURE. FOR WAVES: A SOUTHERLY FETCH DEVELOPS FROM THE GULF
OF MAINE SOUTHWARD TO THE CAROLINA COAST FRIDAY EVENTING AND
PERSISTS THROUGH SATURDAY. EXPECT THE PORTION OF THIS FETCH ACROSS
GULF OF MAINE TO BE SUPPRESSED DUE TO BOUNDARY LAYER. WILL
INITIALIZE WITH NAM/SWAN OUT TO 0000Z SATURDAY THEN TRANSITION TO
WNA/4. HAVE LOWERED WAVE HEIGHTS 1 FOOT BELOW MODEL GUIDANCE.
EXPECT PRIMARY WAVES FROM SOUTHERLY FETCH INCREASING 5-6 FEET/7-8
SECONDS. SECONDARY LONG PERIOD SOUTHEASTERLY WAVE GROUP 1 FOOT/9
SECONDS. WILL INCLUDE AREAS OF FOG LATE FRIDAY INTO SATURDAY AS
DEW POINTS INCREASE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, Jul 17, 3:51 AM EDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
351 AM EDT WED JUL 17 2013

MEZ001>006-010-011-015>017-029>032-180800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
351 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO
THE REGION LATER TODAY AND INTO THIS EVENING. SOME OF THE
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN
POSSIBLE. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHERN
AND DOWNEAST MAINE...AWAY FROM THE IMMEDIATE COAST...IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE FRIDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE REGION
AND AGAIN ON SATURDAY AS A STRONG COLD FRONT MOVES SOUTHEAST
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-180800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
351 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:55 PM EDTSevere Thunderstorm WarningCARAroostook65 min
Jul 17, 5:01 PM EDTSevere Thunderstorm WarningCARAroostook44 min
Jul 17, 5:08 PM EDTSevere Thunderstorm WarningCARAroostook52 min
Jul 17, 5:38 PM EDTSevere Thunderstorm WarningCARAroostook67 min
Jul 17, 5:50 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Jul 17, 5:50 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jul 17, 6:06 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot, Washington3 hr
Jul 17, 6:30 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington45 min
Jul 17, 6:41 PM EDTAreal Flood AdvisoryCARPiscataquis, Somerset3 hr
Jul 17, 7:18 PM EDTSpecial Weather StatementCARPenobscot57 min
Jul 17, 7:31 PM EDTFlash Flood WarningCARAroostook, Penobscot, Washington5 hr

Nearby

Flash Flood Warnings in Maine, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.